Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

June 13, 2012Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2012, 5:50 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2012, 5:50 PM CDT (22:50 UTC)
Expired
Jun 13, 2012, 6:30 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 180 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS53 KABR 132250
SVRABR
SDC017-085-132330-
/O.NEW.KABR.SV.W.0069.120613T2250Z-120613T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  EAST CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF LEES CORNER...OR 6 MILES
  SOUTHEAST OF FORT THOMPSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEES CORNER AROUND 555 PM CDT...
  SHELBY AROUND 600 PM CDT...
  GANN VALLEY AROUND 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4387 9935 4402 9949 4419 9915 4403 9894
      4393 9921 4393 9934 4390 9936 4388 9933
TIME...MOT...LOC 2251Z 235DEG 18KT 4400 9931
WIND...HAIL <50MPH 1.75IN

$$
WISE
1 follow-up statement
296 
WWUS53 KABR 132315
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT WED JUN 13 2012

SDC085-132325-
/O.CAN.KABR.SV.W.0069.000000T0000Z-120613T2330Z/
LYMAN SD-
615 PM CDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYMAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4411 9924 4417 9912 4404 9895 4400 9903
      4397 9911
TIME...MOT...LOC 2315Z 235DEG 18KT 4409 9907

$$

SDC017-132330-
/O.CON.KABR.SV.W.0069.000000T0000Z-120613T2330Z/
BUFFALO SD-
615 PM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BUFFALO COUNTY UNTIL 630 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF GANN VALLEY...OR 16 MILES EAST
OF FORT THOMPSON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GANN VALLEY AROUND 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4411 9924 4417 9912 4404 9895 4400 9903
      4397 9911
TIME...MOT...LOC 2315Z 235DEG 18KT 4409 9907
WIND...HAIL <50MPH 1.00IN

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:35 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 3:35 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED JUN 13 2012

.SHORT TERM...TODAY THROUGH FRIDAY MORNING

MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING
ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING
PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY
SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD
FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY
00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS
STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO
HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE
STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID
LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS
INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS
THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND
WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK
SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR
IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD
BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING
FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END.

BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH
PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST
WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES
IN THURSDAY NIGHT.

ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING
DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH
IT MAY BE ANOTHER NOCTURNAL SYSTEM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG
RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS
MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH
TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME
AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST
PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO
FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED
FINE FOR THE MOST PART.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF
STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE
TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A
PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR
CIGS COULD FOLLOW ANY PCPN/STORMS...BUT FORECASTER CONFIDENCE IS
LOW SO WILL NOT INCLUDE IN THE TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:44 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT WED JUN 13 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS
LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS
WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA
BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR
AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND
AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY
MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.

SERR

In the hours before

Special weather statement, Jun 13, 5:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT WED JUN 13 2012

SDZ048-132315-
LYMAN-
540 PM CDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
LYMAN COUNTY UNTIL 615 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAMILL...OR 14 MILES
SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:52 PM CDTSevere Thunderstorm WarningABRLyman19 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand41 min
Jun 13, 6:48 PM CDTSevere Thunderstorm WarningABRHand20 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.